Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS Kansas City, MO

August 27, 2006Leavenworth County, Kansas

NWS Kansas City, MO issued this flash flood warning at Aug 27, 2006, 5:42 PM CDT for Leavenworth County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2006, 5:42 PM CDT (22:42 UTC)
Expired
Aug 27, 2006, 11:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 272243
FFWEAX
KSC103-280430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 PM CDT SUN AUG 27 2006

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS

* UNTIL 1130 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. TWO TO THREE INCHES OF RAIN HAVE FALLEN               
  OVER THIS AREA SINCE 2 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TONGANOXIE AND LINWOOD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3897 9518 3898 9503 3924 9504 3922 9517

$$

PREDMORE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:47 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 27, 2:47 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
247 PM CDT SUN AUG 27 2006

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS QUASI-STATIONARY FRONT REMAINS STALLED
ACROSS FAR NRN MO...THEN DRAPED SWD ALONG THE KANSAS PORTION OF THE
I-35 CORRIDOR. WIDESPREAD OVERCAST HAS GIVEN WAY TO A FEW BREAKS IN
THE QUASI-WARM SECTOR...ALLOWING TEMPERATURES TO APPROACH 80
DEGREES. AMAZINGLY ENOUGH...GIVEN AVAILABLE 12Z KTOP SOUNDING...THIS
IS THE CONVECTIVE TEMPERATURE AND DEEP CONVECTION IS ALREADY
BLOSSOMING ALONG AND AHEAD OF THIS BOUNDARY. INSTABILITY REMAINS
WEAK...OWING TO A VERY NEUTRAL/SATURATED SOUNDING...MORE TYPICAL OF
THE DEEP TROPICS. HOWEVER...VERY NARROW CAPE PROFILE AND
PRECIPITABLE WATERS STILL IN THE 1.75 TO 2.00 RANGE SUPPORT AN
ONGOING THREAT OF HEAVY RAINFALL AS RICH LOW LEVEL MOISTURE IS
OVERTOPPED BY A PERSISTENT MOIST SWRLY MID-HIGH LEVEL PLUME.

HAVE WORKED UP A DETAILED PNS/RAINFALL MAP OF THE LAST 3 DAYS WHICH
I HOPE TO HAVE POSTED TO THE WEB LATER THIS AFTERNOON. ANYWHERE FROM
2.50 TO LOCALLY 7 INCHES OF RAIN HAS FALLEN ACROSS CENTRAL/WEST
CENTRAL MISSOURI INTO EASTERN KANSAS. WITH POTENTIAL FOR ACTIVITY TO
TRAIN TO THE NORTHEAST ALONG THE SLOW MOVING BOUNDARY THIS
EVENING...WILL BE ISSUING A FLASH FLOOD WATCH FOR AREAS ALONG AND
SOUTH OF A LINE FROM ST. JOSEPH TO KIRKSVILLE. AGAIN...EVEN IN THE
ABSENCE OF THE VIVID LIGHTNING SHOWS THE PAST FEW NIGHTS...RAINFALL
RATES OF 2-3 INCHES PER HOUR WILL ACCOMPANY MANY CELLS.

ACTIVITY SHOULD GENERALLY TAPER FROM WEST TO EAST AFTER MIDNIGHT AS
ELONGATED SHORTWAVE PRESENTLY MOVING INTO CENTRAL KS CONTINUES
EAST...SCOURING THE DEEP TROPICAL MOISTURE. THE RESULT MAY BE
SOME VERY LOW STRATUS AND POTENTIALLY DENSE FOG OVER WRN MO/ERN KS
LATER TONIGHT...BUT ENOUGH SHORT TERM CONCERNS AT THE MOMENT.

RAIN CHANCES DONT END THERE HOWEVER AS AN UNUSUALLY DEEP UPPER
LEVEL CYCLONE FINALLY WORKS ITS WAY OUT OF THE ROCKIES AND INTO THE
PLAINS MONDAY AND TUESDAY. MAINTAINED SWRLY UPPER FLOW...COMBINED
WITH APPROACHING UPPER LEVEL COLD POOL...WILL SUPPORT CONTINUED
CONVECTIVE CHANCES (MAINLY DIURNAL) THROUGH TUESDAY.

TEMPERATURES WILL BE SEASONABLY COOL (ALBEIT MUGGY) FOR THE NEXT
24-36 HOURS. AFTER THE PASSAGE OF THE UPPER LEVEL TROUGH
TUESDAY...EXPECT EVEN COOLER AND DRIER AIR TO FILTER IN FOR TUESDAY
NIGHT WITH THE PROSPECTS FOR OVERNIGHT LOWS IN THE 50S LOOKING QUITE
PROMISING.

BOOKBINDER

THE UPPER LOW THAT HAS BEEN RESPONSIBLE FOR THE GENERATION OF
PRECIPITATION THIS WEEKEND...WILL PULL AWAY FROM THE FORECAST AREA
BY MID WEEK. AN END TO PRECIPITATION IS EXPECTED BY WEDNESDAY AS
THIS FEATURE MOVES EAST. TEMPERATURES SHOULD REMAIN RATHER
MILD...RIGHT AROUND THE SEASONAL NORMALS...FROM MID TO LATE IN
THE WORK WEEK...AS AN EASTERLY FETCH TO THE LOW LEVEL WINDS WILL
DELAY ANY SUBSTANTIAL WARMUP.

THE GREATEST UNCERTAINTY IN THE EXTENDED PORTION OF THE FORECAST
COMES WITH THE UPPER TROUGH PROGRESSION ACROSS THE NORTHERN
PLAINS/SOUTHERN CANADA LATE IN THE WEEK. THE MEDIUM RANGE MODELS ARE
RATHER INCONSISTENT WITH HOW SOON TO GENERATE A CLOSED LOW...AND IN
TURN HOW FAST TO TAKE THIS SYSTEM EAST. THE 06Z GFS CUTOFF THE
LOW OVER EASTERN IDAHO AND WYOMING BY FRIDAY...KEEPING THE UPPER
TROUGH AND ATTENDANT SURFACE FRONT WEST OF THE FORECAST AREA THROUGH
THE WEEKEND. THE 12Z GFS DEPICTS THE CUTOFF LOW OVER MANITOBA
MIDDAY ON FRIDAY...AND BRINGS THE SURFACE FRONT ACROSS THE AREA ON
SATURDAY. KEPT WHAT WERE ALREADY SLIGHT PRECIPITATION CHANCES IN THE
FORECAST ON SATURDAY WHICH WERE CLOSER TO THE 12Z GFS SOLUTION...BUT
CONFIDENCE REMAINS LOW WITH THIS TIMING.

STOFLET

&&

.PREV DISCUSSION...
/ISSUED 321 AM CDT SUN AUG 27 2006/
AFTERNOON CONVECTION IN CENTRAL OKLAHOMA DEVELOPED IN THE MOISTURE
PLUME YESTERDAY AFTERNOON AND MOVED INTO SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI EARLY IN THE EVENING BEFORE SPREADING INTO OUR
FORECAST AREA AROUND MIDNIGHT. STORM ACTIVITY IS OCCURRING WITH THE
HELP OF WARM AIR ADVECTION BETWEEN THE 800MB  AND 700MB LEVEL WITHIN
THE MOISTURE PLUME.

ALREADY THIS MORNING SOME FLOODING HAS BEEN NOTED IN THE KANSAS CITY
AREA. THE POTENTIAL FOR HEAVY RAIN AND THE NEED FOR SOME KIND OF
FLOOD WATCH WILL BE THE PRIMARY FOCUS OF THE FORECAST.

BOTH MODELS WANT TO PAINT MUCH OF THE FORECAST AREA WITH RAIN AND
THUNDERSTORMS ALL DAY LONG...AND THROUGH THE EARLY MONDAY MORNING
HOURS. THE GFS IS A LITTLE DRIER THAN THE NAM-WRF OVER THE NEXT 24
HOURS AS IT SPINS UP A 850MB LOW ACROSS SOUTHEAST KANSAS...WHICH
SEEMS TO LIMIT THE NORTHWARD SPREAD OF RAIN BY KEEPING THE SURFACE
AND UPPER LEVEL FRONT ALONG OR JUST SOUTH OF OUR SOUTHEASTERN EDGE.
NAM-WRF IS MORE AGRESSIVE IN LIFTING THE FRONT AT THE SURFACE AND
ALOFT FARTHER NORTH.

THE DIFFERENCES IN THE MODELS CAN BE TRACKED BACK TO THE EXTENT TO
WHICH EACH MODEL DIGS THE GREAT BASIN TROUGH AS IT MOVES INTO THE
CENTRAL PLAINS. NAM-WRF KEEPS MORE ENERGY TIDED UP IN THE LOW WHILE
THE GFS OPENS THE WAVE UP AND SHEARS IT ENERGY OUT INTO THE
WESTERLIES. CURIOUSLY ENOUGH...THIS DOES NOT AFFECT THE TIMING OF
THE TROUGHS MOVEMENT BETWEEN THE TWO MODELS UNTIL TUESDAY NIGHT WHEN
THE GFS FINALLY MOVES THE AXIS TO OUR EAST WHILE THE THE NAM-WRF
STILL HAS IT TO OUR WEST.

PREFERENCE IN MODELS IN THE NEAR TERM IS FOR THE NAM-WRF. THOUGHTS
ARE THAT THE GFS IS LIMITING THE NORTHWARD PROGRESS OF THE FRONT TOO
MUCH WITH ITS DEVELOPMENT OF THE 850MB LOW. EVEN WITH THE NAM-WRF AS
THE PREFERRED MODEL QUESTIONS EXIST AS TO WHERE THE HEAVY RAIN WILL
BE. WILL THE RAINS SLOWLY PUSH NORTH TONIGHT WITH THE FRONT...OR
JUMP NORTH QUICKLY? FOR THIS REASON I WILL LET THE DAY SHIFT PIN
DOWN MORE ACCURATELY WHERE THE RAIN WILL AND WONT BE...AND THEREFORE
DECIDE WHERE TO PLACE ANY NEEDED FLOOD WATCH.

OTHERWISE...CHANGES TO THE GOING FORECAST ARE MOSTLY COSMETIC. SMALL
ADJUSTMENTS TO TEMPERATURES AND POPS.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 4 PM SUNDAY THROUGH 7 AM MONDAY FOR AREAS
ALONG AND SOUTH OF A SAINT JOSEPH TO KIRKSVILLE LINE.
KS...FLASH FLOOD WATCH FROM 4 PM SUNDAY THROUGH 7 AM MONDAY FOR
AREAS ALONG AND SOUTH HIGHLAND AND TROY KANSAS.

WFO EAX
Hazardous weather outlook, Aug 27, 3:11 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT SUN AUG 27 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
311 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 A STALLED FRONTAL BOUNDARY STRETCHED FROM NORTHWEST MISSOURI
 THROUGH SOUTHWEST KANSAS WILL BE THE FOCUS FOR WIDESPREAD
 SHOWER AND A FEW THUNDERSTORMS OVER THE REGION THROUGH TONIGHT.
 EXCESSIVE RAINFALL...ON THE ORDER OF FOUR TO SEVEN INCHES...HAS
 FALLEN OVER THE PAST 2 DAYS ACROSS PORTIONS OF CENTRAL MISSOURI
 AND THE KANSAS CITY METRO. AN ADDITIONAL ONE TO TWO INCHES OF
 RAINFALL...WITH LOCALLY HIGHER AMOUNTS...WILL LIKELY LEAD TO  FLASH
 FLOODING...ESPECIALLY ALONG URBAN AREAS AND HIGHLY RESPONSIVE
 RIVERS AND CREEKS. PERSONS IN FLOOD PRONE AREAS SHOULD BE PREPARED
 TO TAKE ACTION IF WATERS RISE RAPIDLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
 SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL REPORTS TO THE NATIONAL
 WEATHER SERVICE OFFICE.

BOOKBINDER

In the hours before

Local storm report, Aug 27, 5:07 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      NORTH KANSAS CITY       39.14N 94.56W
08/27/2006                   CLAY               MO   UTILITY COMPANY

            SEVERAL CARS STALLED ON ROADWAYS/INTERSECTIONS OF NORTH
            KANSAS CITY...1.5 INCHES OF RAINFALL IN 40 MINUTES.

&&

DUX
Local storm report, Aug 27, 5:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TORNADO          3 ESE INDEPENDENCE      39.07N 94.30W
08/27/2006                   JACKSON            MO   NWS EMPLOYEE

            OBSERVED BY OFF DUTY NWS EMPLOYEE SPOUSE JUST NORTH OF
            INDEPENDENCE CENTER

&&

HUDSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:05 AM CDTFlash Flood WarningEAXJohnson, Wyandotte5 hr
Aug 27, 3:24 PM CDTFlash Flood WatchEAXAtchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more12 hr
Aug 27, 4:29 PM CDTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.